Strong Wind, Camden
- When
- December 22, 9:00 AM EST to 6:00 PM EST
- Where
- Camden forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
Strong west winds followed in the wake of the departing low pressure system during the day on the 22nd in New Jersey. Peak wind gusts averaged around 45 mph inland and around 50 mph along the coast and knocked down additional weak trees, tree limbs and wires.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strong west winds followed in the wake of the departing low pressure system during the day on the 22nd in New Jersey. Peak wind gusts averaged around 45 mph inland and around 50 mph along the coast and knocked down additional weak trees, tree limbs and wires. Peak wind gusts included 53 mph in Cape May (Cape May County), 51 mph in Brick and Tuckerton (Ocean County), 50 mph at High Point (Sussex County), 48 mph in Eatontown (Monmouth County), 47 mph in Sandy Hook (Monmouth County) and Monmouth Beach (Monmouth County), 45 mph in Perth Amboy (Middlesex County) and Woodbine (Cape May County) and 43 mph at the Atlantic City International Airport (Atlantic County) and Millville (Cumberland County). The strong winds were caused by the pressure difference between the departing intense low pressure system as moved northeast along the Saint Lawrence River and an approaching high pressure system from the Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 22, 8:24 AM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
824 AM EST SAT DEC 22 2012
.SYNOPSIS...
STRONG LOW PRESSURE OVER SOUTHERN QUEBEC THIS MORNING WILL
GRADUALLY WEAKEN AND MOVE SLOWLY AWAY TO THE NORTHEAST TODAY AND
TONIGHT. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA SUNDAY
INTO MONDAY BRINGING FAIR WEATHER. LOW PRESSURE MOVING EAST FROM
THE OHIO VALLEY WILL PROVIDE RAIN OR A WINTRY MIX ACROSS THE AREA
ON CHRISTMAS EVE INTO EARLY CHRISTMAS DAY. A STRONGER LOW PRESSURE
WILL BRING MORE RAIN OR MIXED PRECIPITATION AND STORMY WEATHER FOR
WEDNESDAY INTO THURSDAY MORNING. HIGH PRESSURE IS EXPECTED TO
BUILD IN AGAIN FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A PRONOUNCED CYCLONIC FLOW REGIME REMAINS ACROSS THE AREA AS
STRONG LOW PRESSURE OVER QUEBEC GRADUALLY SHIFTS NORTHEASTWARD.
SHORT WAVE ENERGY ROTATING AROUND THIS ALONG WITH SOME CHANNELIZED
VORTICITY AND STRONG NORTHWESTERLY WINDS IS HELPING TO PULL SOME OF
THE LAKE EFFECT SNOW STREAMERS ALL THE WAY INTO NORTHEASTERN
PENNSYLVANIA AND CLOSE TO SUSSEX COUNTY, NEW JERSEY. SOME TRAFFIC
CAMERAS UP IN THE POCONO REGION SHOW THE GROUND IS SNOW COVERED
ALTHOUGH THE MAIN INTERSTATES ARE JUST WET LOOKING. IT APPEARS
AROUND AN INCH HAS FALLEN UP THERE SO FAR. SOME ADDITIONAL SNOW
SHOWERS AND EVEN A BURST OF SNOW IS STILL EXPECTED WITH UP TO AN
ADDITIONAL INCH. WE KEPT HIGHER CHC POPS THERE AND WORDED IT AS
SCATTERED FOR THE MOST PART. BRIEF HEAVIER SNOW SHOWERS THERE CAN
SLICKEN UP THE ROADWAYS AND ALSO WILL GREATLY REDUCE THE
VISIBILITY FOR A TIME.
OTHERWISE, SOME FLURRIES WILL BE AROUND ESPECIALLY THIS MORNING
DOWN TO ABOUT THE INTERSTATE 95 CORRIDOR AS THE MAIN TROUGH AXIS
CONTINUES TO MOVE ACROSS AND THEN SHIFT TO OUR EAST.
THE PRESSURE GRADIENT CONTINUES TO BE RATHER TIGHT DUE TO THE DEEP
STORM LOCATED TO OUR NORTH. THE COLDER AIR ALOFT COMBINED WITH A
LITTLE BIT OF WARMTH IN THE BOUNDARY LAYER WILL HELP KEEP THE LOW-
LEVEL LAPSE RATES ON THE STEEPER SIDE TODAY. THIS WILL HELP WITH
THE VERTICAL MIXING. THE 12Z STERLING, VA RAOB HAS A STEEPER LOW-
LEVEL LAPSE RATE SIGNATURE ALONG WITH A STRONGER WIND FIELD
WITHIN THIS LAYER. AS A RESULT, THE STRONGEST GUSTS MAY END UP
OCCURRING ACROSS OUR SOUTHERN ZONES TODAY. WHILE SOME HIGH WIND
WARNING CRITERIA GUSTS /58 MPH OR HIGHER/ CANNOT BE RULED OUT,
OVERALL WE WILL PROBABLY FALL SHORT OF THIS. WIND GUSTS LOOK TO
TOP OUT IN THE 40-50 MPH RANGE IN GENERAL TODAY, THEREFORE WILL
MAINTAIN THE WIND ADVISORY AS IS ATTM.
GIVEN THE WIND THAT HAS HELD UP, A STEADY STATE IN THE
TEMPERATURE HAS OCCURRED FOR MANY AREAS THUS FAR. THEREFORE, THE
HOURLY GRIDS WERE ADJUSTED AS WE WERE RUNNING A LITTLE COLD SO
FAR. THE GUSTY WINDS WILL DEFINITELY ADD A WIND CHILL OUT THERE
TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE FLOW BECOMES MORE ZONAL TONIGHT AS THE STRONG LOW MOVES NWD
TWD HUDSON BAY AND THE AREA OF HIGH PRESSURE MOVES EWD AND REMAINS
S OF THE REGION. THIS MOTION OF THE TWO MAIN FEATURES WILL ALLOW
FOR A MARKED DECREASE IN WIND AND A DECREASE IN CLOUDS AS WELL.
TEMPS WILL FALL INTO THE 20S AREA WIDE AND THE WIND WILL PROBABLY
ONLY BE GUSTING IN THE 10 TO 15 MPH RANGE BY MORNING.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
FOR SUNDAY INTO MONDAY...MORE OR LESS ZONAL FLOW CONTS FOR THIS
PERIOD AS A WEAK RIDGE OF HIGH PRESSURE BUILDS EAST ACROSS THE
AREA. WINDS WILL FINALLY DIMINISH AND TEMPS WILL BE NEAR SEASONAL
NORMS.
FOR MONDAY INTO CHRISTMAS DAY...A WEAK LOW PRESSURE IS FCST TO
TRACK EWD AND PASS THROUGH DELMARVA EARLY XMAS MORN. THIS WILL
BRING SOME LIGHT PRECIP TO THE AREA PROBABLY STARTING LATE MONDAY
AFTN. PCPN TYPE IS SMWHT UNCERTAIN...ATTM IT LOOKS LIKE COASTAL NJ
AND SRN DE WILL BE TOO WARM OVERNIGHT FOR ANY TYPE BUT RAIN. HWVR
FARTHER N COULD SEE A MIX OF PCPN...WITH LIGHT SNOW LIKELY WELL N
AND W OF PHL.
PCPN SHOULD END OVER MOST AREAS BY MID DAY ON TUESDAY WITH
RELATIVELY PLEASANT CONDS FOR THE SEASON. HWVR THIS WILL BE SHORT
LIVED AS ANOTHER MORE POWERFUL STORM WINDS UP AND MOVES NEWD OUT
OF THE LOWER MS VLY TUE NIGHT AND WEDNESDAY. THERE ARE OF COURSE
TIMING AND INTENSITY DIFFERENCES AT THIS RANGE...HWVR BOTH THE GFS
AND ECMWF ARE INDICATING RAIN OVER DELMARVA AND SRN NJ WITH A
WINTRY MIX FURTHER N. THE GFS ENSEMBLE IS SHOWING A LOT OF
UNCERTAINTY IN THE TRACK LOW LOCATION WITH SEVERAL MEMBERS FARTHER
N...WHICH WOULD RESULT IN MOSTLY RAIN IN THE NRN MID ATLANTIC.
THE WEEK IS FCST TO END WITH A WEAK RIDGE OF HIGH PRESSURE AND
FAIR WX BUT THEN YET ANOTHER POSSIBLE STORM IS INDCD FOR NEXT
WEEKEND.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
A POTENT STORM WELL TO OUR NORTH WILL MAINTAIN A STRONG FLOW OF
AIR ACROSS OUR AREA TODAY INTO TONIGHT. THIS WILL RESULT IN WEST-
NORTHWEST WINDS IN THE 15 TO 25 KNOT RANGE WITH GUSTS TO ABOUT
40 KNOTS. LAKE EFFECT SNOW STREAMERS ARE COMING OFF OF LAKE
ONTARIO ESPECIALLY AND SOME OF THE SNOW SHOWERS ARE UP ACROSS
NORTHEASTERN PENNSYLVANIA. HOWEVER, THE BULK OF THIS SHOULD TEND
TO STAY NORTH OF KABE. OTHERWISE, MAINLY JUST SOME FLURRIES
AROUND. AS A RESULT, VFR IS GENERALLY EXPECTED THROUGH TONIGHT.
AFTER SUNSET, THE WIND WILL SLOWLY DECREASE, BUT THERE SHOULD BE
GUSTS TO AROUND 25 KTS THROUGH THE EVENING, WITH GUSTS DECREASING
FURTHER BY MIDNIGHT.
OUTLOOK...
SUNDAY THROUGH MONDAY...VFR CONDS EXPECTED. WINDS 10 TO 15 KT
MAINLY FROM THE WEST OR NORTHWEST.
MONDAY NIGHT AND TUESDAY...SOME MVFR OR IFR CONDS POSSIBLE IN
LIGHT PCPN. WINDS LIGHT ELY MONDAY NIGHT BECOMING NW 10 TO 15 KT
ON TUESDAY.
WEDNESDAY AND THURSDAY...VFR DETERIORATING TO MVFR/IFR BY LATE
WEDNESDAY. NE WINDS INCREASING TO 15 TO 25 KT WED NIGHT BECOMING
NW 15 TO 25 KT BY THURSDAY.
&&
.MARINE...
A STRONG PGRAD BETWEEN INTENSE LOW PRESSURE IN SERN CANADA AND
HIGH PRESSURE TO THE W WILL KEEP A STRONG W TO NW FLOW OVER THE
WATERS. AS A RESULT, THE GALE WARNING THAT WAS PREVIOUSLY ISSUED
WILL REMAIN IN EFFECT UNCHANGED. RIGHT NOW, IT STILL LOOKS AS IF
THE 23/06Z EXPIRATION TIME IS REASONABLE AS THE GUID INDICATES
THAT THE WIND WILL BEGIN TO DECREASE BY EVENING AND COME DOWN EVEN
FURTHER TONIGHT. IF LATER GUID IS SLOWER WITH THIS PROGRESSION,
THEN THE GLW MAY NEED TO BE EXTENDED FURTHER INTO SUNDAY. WHATEVER
TIME THE GLW ENDS, THERE WILL BE THE NEED FOR A SCA ON THE BACK
END BEFORE SEAS AND WIND DROPS BELOW CRITERIA.
WINDS AND SEAS WILL DIMINISH BELOW SCA LEVEL FOR SUNDAY THROUGH
MONDAY. A SCA MAY BE NEEDED FOR MONDAY NIGHT IN TUE MORNING AS A
WAVE OF LOW PRESSURE MOVES BY WE TO EAST OFF THE MID ATLANTIC
COAST. SCA AND POSSIBLY GALE WARNINGS WILL BE NEEDED FOR A
STRONGER STORM WED NIGHT AND THURSDAY.
&&
.HYDROLOGY...
A COUPLE OF STREAMS REMAIN ABOVE FLOOD STAGE IN NRN NJ AND
APPROPRIATE STATEMENTS ARE BEING ISSUED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR PAZ054-055-
060>062-070-071-101>106.
NJ...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NJZ001-007>010-
012>027.
DE...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ008-012-015-
019-020.
MARINE...GALE WARNING UNTIL 1 AM EST SUNDAY FOR ANZ430-431-450>455.
&&
SYNOPSIS...AMC
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...AMC
AVIATION...AMC/GORSE/NIERENBERG
MARINE...AMC/NIERENBERG
HYDROLOGY...AMCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 728 PM EST FRI DEC 21 2012 PAZ054-055-230030- CARBON-MONROE- 728 PM EST FRI DEC 21 2012 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. SNOW SHOWERS COULD BRING SOME ACCUMULATION ALONG WITH GREATLY REDUCED VISIBILITIES AT TIMES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SNOW SHOWERS COULD BRING SOME ACCUMULATION ALONG WITH GREATLY REDUCED VISIBILITIES AT TIMES SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062- 070-071-101>106-230030- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE- PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 728 PM EST FRI DEC 21 2012 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-230030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 728 PM EST FRI DEC 21 2012 ...GALE WARNING IN EFFECT UNTIL 1 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
21 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424493, 424494, 424495, 424496, 424497, 424499, 424500, 424501, 424502, 424503, 424504, 424506, 424507, 424508, 424509, 424510, 424512, 424513, 424514, 424515, 424516.